Dependence on opiates or drugs that are used to manage pain changes the way your body responds to pain and how it elicits the feeling of pleasure or euphoria. Long term use of opiates results in the body depending on the drug in order to counteract any feeling of pain, and to feel any form of pleasure, something that the body was able to do on its own previously.
Some opiate addicts have a hard time stopping the habit even if they are aware of the dangerous consequences because the body’s need for it becomes so overwhelming that they find they need it just to feel ‘normal’. The absence of opiates sends the body into distress where they will experience numerous withdrawal symptoms and this alone is reason enough for some addicts to continue using opiates. They are trying to avoid the discomfort of withdrawal.
The uncomfortable side effects of opiate withdrawal are unavoidable. An addict who has made the decision to get clean is going to have to go through detox and deal with the withdrawal. One of the keys to going through detox successfully is understanding what to expect, so that they can take measures that will prepare their mind and body for the withdrawal symptoms.
Phases of Withdrawal
The severity of the withdrawal symptoms depends largely on how long an addict has been using, what they have been using, and how dependent the body has become on the opiate. The first few hours of not having opiates in their system can be the most excruciating, and many addicts relapse because the symptoms can become so unbearable. For severe addictions, it might be advisable to check oneself into a local detox facility so that one’s health is monitored for any withdrawal complications.
During the first few hours of withdrawal, addicts may resort to violence and can become very aggressive as a result of the craving for the drug. Addicts may exhibit symptoms of psychosis because of lack of sleep combined with the other physical symptoms. They often will experience flu-like symptoms such as muscle aches, runny nose, and chills. They will become restless and will have a general feeling of anxiety.
The physical symptoms will start getting better, although they may still be very uncomfortable. As the withdrawal progresses, you can expect to have diarrhea, nausea, vomiting, abdominal cramps, high blood pressure, and rapid heartbeat. Although your body may feel better in the next few days, your brain may still be exhibiting withdrawal symptoms and some say these lasts longer than the physical symptoms. You may notice that your memory becomes foggy and you sometimes find yourself at a loss, not having any idea what you are doing. You find yourself on an emotional roller coaster, feeling happy one time and suddenly feeling extremely upset for no reason.
Some say that they feel close to normal about a week after the absence of opiates in their body. From this point, everything may seem to be easier and back to normal. But it is essential to come to the realization that it will not always feel this way. There will be days that the craving for opiates will be so intense that a user will want to take them again. They need to remind themselves everyday why they have decided to stop the addiction. It will help to join support groups and go into individual counseling to get the motivation that they need to continue getting better.